CML Case Study: Neurologic Symptoms Related to Use of Nilotinib?
Posted: Monday, January 20, 2020
Evidence that nilotinib may be linked to the development of dystonia and cognitive deficiencies in otherwise neurologically normal patients has been documented in a case study published in Case Reports in Neurological Medicine. Corresponding author Guillermo Moguel-Cobos, MD, of Barrow Neurological Institute in Phoenix, Arizona, and colleagues described the apparent effects of nilotinib in a 38-year-old woman taking the tyrosine kinase inhibitor to treat chronic myeloid leukemia (CML).
Upon clinical exam, the symptoms included “speech difficulty, cognitive deficits, intermittent left upper extremity dystonic posturing (elevation, adduction and flexion of arm and hand, fist posturing), and head tilting to the left,” they described. The symptoms had begun several months prior to this visit.
What mechanisms might be behind these adverse effects are not wholly clear, the authors stated. What is known is that “her symptoms began after nilotinib was introduced, decreased with dose reduction, stopped with its cessation, and re-emerged when the medication was restarted.” The woman is reportedly the first patient in the medical literature to have neurologic symptoms secondary to nilotinib use, noted Dr. Moguel-Cobos and colleagues.
A possible pathophysiologic explanation for the symptoms is “disruption of the alternate protein kinases that are responsible for the proliferation and transduction of normal signals through the basal ganglia or by a direct effect on dopamine levels,” the team wrote. Nilotinib is being studied for its utility in treating Parkinson’s disease, they added, and especially given their experience with this patient, they advocate for a randomized, double-blind trial that includes a placebo group to consider nilotinib’s adverse effect profile and potential dosage in this patient population.
Disclosure: The study authors reported no conflicts of interest.